Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 198, NWS Springfield, MO

August 24, 20076 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 24, 2007, 2:40 PM CDT for 6 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 2:40 PM CDT (19:40 UTC)
Expired
Aug 24, 2007, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Christian County, MO, Laclede County, MO, Pulaski County, MO, Stone County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:20 PM CDTFLASH FLOOD1 Sw Phillipsburg, MOWATER OVER ROAD AND CAR WASHED OFF ROAD ON I-44 AT MILE MARKER 120. BOTH EAST BOUND LANES HAVE WATER FLOWING OVER THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1334 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 241946
FFWSGF
MOC043-105-169-209-225-229-250200-
/X.NEW.KSGF.FF.W.0198.070824T1940Z-070825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  PULASKI COUNTY IN CENTRAL MISSOURI...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS THE
  WARNED AREA. A LINE OF THUNDERSTORMS DEVELOPING FROM NORTHERN 
  CHRISTIAN COUNTY...NORTHEAST ACROSS WEBSTER...LACLEDE AND PULASKI
  COUNTIES WILL LIKELY CONTINUE OVER THE SAME AREAS AND PRODUCE
  LOCALLY THREE TO FIVE INCHES THROUGH 5 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  FORT LEONARD WOOD...HIGHLANDVILLE...LEBANON...MARSHFIELD...NIXA...
  OZARK...WAYNESVILLE...CLEVER...CONWAY...DIGGINS...FORDLAND...
  NIANGUA...ROGERSVILLE...SEYMOUR AND SPARTA.

RAINFALL RATES OF TWO TO THREE INCHES PER HOUR HAVE BEEN COMMON WITH 
THUNDERSTORMS THIS AFTERNOON. DUE TO WET SOIL CONDITIONS FROM EARLIER
FLOODING THIS WEEK...RUNOFF FROM THE HEAVY RAINFALL WILL LIKELY CAUSE
FLASH FLOODING...ESPECIALLY IN FLOOD PRONE AREAS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3679 9358 3697 9354 3709 9340 3709 9307
      3740 9305 3747 9296 3749 9284 3758 9284
      3780 9258 3790 9205 3761 9217 3760 9227
      3745 9227 3715 9266 3708 9277 3708 9289
      3693 9297

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:24 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 24, 2:24 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT FRI AUG 24 2007

.DISCUSSION...

MAIN FOCUS THIS PERIOD WILL BE WITH THE SEVERE THUNDERSTORM AND
FLASH FLOOD POTENTIAL.

MAIN FRONTAL BOUNDARY STILL TO THE NORTH AND WEST OF THE AREA FROM
NORTHERN MISSOURI INTO CENTRAL KANSAS. HOWEVER...UNLIKE IN DAYS
PAST...WE HAVE MORE DYNAMIC FEATURES AFFECTING THE CWA. REMNANT
OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION WAS STRETCHED OUT
ACROSS THE CWA AND AS TEMPERATURES HAVE WARMED THIS AFTERNOON
THUNDERSTORMS HAVE QUICKLY DEVELOPED. THESE STORMS WERE TRAINING
FROM SOUTHWEST TO NORTHEAST WITH PW VALUES FROM THE 18Z SOUNDING
AT 1.79 IN. PW VALUES EXPECTED TO CONTINUE INCREASING TO NEAR 2
INCHES OVERNIGHT. ANOTHER SHORTWAVE IS EXPECTED TO PUSH EAST AND
AFFECT THE AREA OVERNIGHT WHICH MAIN FRONT WILL SLOWLY SAG
SOUTHWARD TOWARDS THE AREA. ANOTHER MCS IS EXPECTED TO DEVELOP
OVERNIGHT WITH HEAVY RAIN AND FLASH FLOODING THE MAIN HAZARDS.
WITH RECENT HEAVY RAINS AND FLASH FLOODING LAST
WEEKEND...ADDITIONAL HEAVY RAIN TONIGHT WILL LIKELY LEAD TO MORE
FLASH FLOODING. HAVE DECIDED TO GO WITH A FLASH FLOOD WATCH FOR
NORTHWESTERN 2/3 OF THE CWA THROUGH SATURDAY MORNING. HIGHEST QPF
TOTALS EXPECTED FROM CENTRAL MISSOURI INTO THE FAR WESTERN CWA
TOWARDS THE MISSOURI KANSAS STATE LINE.

FRONTAL BOUNDARY WILL GRADUALLY SLIP SOUTHWARD THROUGH THE AREA ON
SATURDAY WITH REMNANT CONVECTION CONTINUING ACROSS SOUTHERN
MISSOURI. HAVE PRECIPITATION ENDING BY SATURDAY EVENING...BUT
CLOUD COVER AND PRECIPITATION CHANCES WILL LIKELY KEEP
TEMPERATURES IN THE 80S FOR HIGHS.

FLOW FROM THE GULF WILL AGAIN RETURN BY MONDAY NIGHT INTO TUESDAY
IN ADVANCE OF THE NEXT FRONTAL BOUNDARY. THIS FRONT SHOULD MAKE IT
INTO THE AREA BY TUESDAY NIGHT INTO WEDNESDAY OFFERING THE NEXT
CHANCE OF RAIN. SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED
BEHIND THE NEXT FRONT FOR THE LATER PART OF NEXT WORK WEEK.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z TAFS...MAIN HAZARDS THROUGH THE PERIOD WILL BE
ASSOCIATED WITH THE THUNDERSTORMS LATER TONIGHT. COULD SEE A FEW
THUNDERSTORMS THIS AFTERNOON BUT COVERAGE DOES NOT WARRANT MORE
THAN A VCTS WORDING IN THE TAFS AT THIS TIME. MAIN THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP OVERNIGHT AND WILL LIKELY DROP
CEILINGS AND VISIBILITY INTO THE MVFR AND POSSIBLY IFR CATEGORY
FROM AROUND 05Z-11Z.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
     066>071-077>081-088>095-101>104.

KS...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Aug 24, 12:53 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT FRI AUG 24 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1253 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
 MISSOURI THIS AFTERNOON...GENERALLY NORTH AND EAST OF COLE
 CAMP TO EMINENCE LINE.  WIND GUSTS IN EXCESS OF 60 MPH WILL
 BE POSSIBLE WITH THE STRONGEST STORMS.  IN ADDITION TO THE
 POSSIBILITY OF SEVERE STORMS...THE STORMS WILL PRODUCE HEAVY
 RAINFALL WHICH MAY LEAD TO FLASH FLOODING.

 ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
 COLD FRONT AND UPPER LEVEL DISTURBANCE LATER TONIGHT.  THESE
 THUNDERSTORMS WILL LIKELY PRODUCE TORRENTIAL RAINFALL ACROSS
 EXTREME SOUTHEAST KANSAS AND INTO CENTRAL AND WESTERN MISSOURI.
 THE RAIN WILL FALL ACROSS LOCATIONS WHICH RECEIVED HEAVY RAIN
 AND FLASH FLOODING LAST WEEKEND.  ANY ADDITIONAL HEAVY RAIN
 COULD CAUSE MORE FLASH FLOODING TO OCCUR.

 A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING
 FOR LOCATIONS NORTH AND WEST OF A BRANSON TO ROLLA LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THUNDERSTORMS WILL LINGER INTO SATURDAY AND THE COLD FRONT EXITS
 THE REGION. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE DURING THE
 MIDDLE OF NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS CENTRAL
 PORTIONS OF MISSOURI. RAINFALL AMOUNTS AND REPORTS OF FLASH
 FLOODING WILL ALSO BE NEEDED LATER TONIGHT AND SATURDAY MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Aug 24, 12:19 PM CDT, 2 hours 21 minutes before
WATCH COUNTY NOTIFICATION FOR WATCH 647
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT FRI AUG 24 2007

MOC029-059-065-105-125-131-141-161-169-203-215-225-229-250100-
/O.NEW.KSGF.SV.A.0647.070824T1720Z-070825T0100Z/

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
647 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL MISSOURI

CAMDEN                MARIES                MILLER
MORGAN                PHELPS                PULASKI

IN SOUTH CENTRAL MISSOURI

DENT                  SHANNON               TEXAS

IN SOUTHWEST MISSOURI

DALLAS                LACLEDE               WEBSTER
WRIGHT

THIS INCLUDES THE CITIES OF...BUFFALO...CABOOL...CAMDENTON...
ELDON...EMINENCE...FORT LEONARD WOOD...HOUSTON...LAKE OZARK...
LEBANON...MANSFIELD...MARSHFIELD...MOUNTAIN GROVE...OSAGE BEACH...
ROGERSVILLE...ROLLA...SALEM...VERSAILLES...VIENNA...
WAYNESVILLE AND WINONA.
Local storm report, Aug 24, 2:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND GST     SPRINGFIELD             37.20N 93.29W
08/24/2007  E60 MPH          GREENE             MO   TRAINED SPOTTER

            LARGE LIMBS DOWN AT THE INTERSECTION OF ENERGY AND
            LECOMPT ROADS.

&&

HATCH
Local storm report, Aug 24, 2:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
08/24/2007                   GREENE             MO   LAW ENFORCEMENT

            CAR STALLED IN HIGH WATER ON BATTLEFIELD ROAD IN
            SPRINGFIELD. WATER FLOODING ROADWAY.

&&

HATCH
Local storm report, Aug 24, 2:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND GST     1 W NIXA                37.04N 93.31W
08/24/2007  E60 MPH          CHRISTIAN          MO   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN 1 MILE WEST OF THE
            INTERSECTION OF HIGHWAY 160 AND 14.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:28 PM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 21 more22 hr
Aug 24, 1:00 PM CDTSevere Thunderstorm WarningSGFLaclede45 min
Aug 24, 1:32 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence45 min
Aug 24, 1:43 PM CDTSevere Thunderstorm WarningSGFPulaski45 min
Aug 24, 2:02 PM CDTFlash Flood WarningSGFGreene6 hr
Aug 24, 2:08 PM CDTSevere Thunderstorm WarningSGFWebster67 min
Aug 24, 2:28 PM CDTSevere Thunderstorm WarningSGFPhelps62 min
Aug 24, 2:35 PM CDTSevere Thunderstorm WarningSGFChristian55 min
Aug 24, 2:52 PM CDTTornado WarningSGFPhelps23 min
Aug 24, 3:39 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas66 min
Aug 24, 4:08 PM CDTSevere Thunderstorm WarningSGFDent67 min
Aug 24, 4:46 PM CDTSevere Thunderstorm WarningSGFJasper44 min
Aug 24, 5:21 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper39 min
Aug 24, 5:49 PM CDTSevere Thunderstorm WarningSGFCedar, Dade56 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.